Hail, Custer
- When
- April 2, 4:43 PM CST
- Where
- Custer County, Clinton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.510, -98.970
An upper level storm system closed off over parts of west Texas, and very slowly moved east toward the southern Plains. Disturbances rotating around the system aided in the development of thunderstorms during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An upper level storm system closed off over parts of west Texas, and very slowly moved east toward the southern Plains. Disturbances rotating around the system aided in the development of thunderstorms during the late afternoon and evening hours. The storms developed mainly along the dry line that had set up near the Texas panhandle/Oklahoma border, with the cap liming coverage initially during the late afternoon and early evening. However, a line of strong to severe thunderstorms moved out of the Texas panhandle around mid evening, with more widespread reports of large hail and a few severe wind gusts. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 3:22 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 422 PM CDT MON APR 2 2012 .DISCUSSION... INSTABILITY HAS INCREASED THIS AFTERNOON LEADING TO THE POTENTIAL OF THUNDERSTORMS AND SEVERE WEATHER... BOTH AHEAD OF THE UPPER WAVE MOVING INTO THE SOUTHERN HIGH PLAINS FROM NEW MEXICO... AND ALSO AHEAD OF THE UPPER WAVE DRIFTING NORTH FROM NORTHEAST TEXAS. THERE WILL BE A SMALL WINDOW IN TIME AND SPACE OF SURFACE-BASED ROTATING STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING AS WIND SHEAR INCREASES AND BEFORE CONVECTION BECOMES MORE ELEVATED. THE NEW MEXICO/SOUTHERN HIGH PLAINS LOW BECOMES THE DOMINANT WEATHER FOCUS FOR THE NEXT FEW DAYS AS IT DRIFTS ONLY SLOWLY EAST/NORTHEAST AND MAINTAINS STORM CHANCES WEDNESDAY. AFTER THIS STORM SYSTEM MOVES THROUGH... PRECIP CHANCES DIMINISH UNTIL THE UPPER RIDGE MOVES TO THE EAST LATE THIS WEEK AND SOUTHWEST FLOW RETURNS TO THE AREA. THE SLIGHT CHANCE POPS LATE THIS WEEK STILL LOOK GOOD AT THIS POINT AND MADE NO SIGNIFICANT CHANGES TO THE EXTENDED PORTION OF THE PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 61 78 51 75 / 40 60 40 20 HOBART OK 52 78 47 76 / 40 50 20 10 WICHITA FALLS TX 57 83 49 81 / 40 50 20 10 GAGE OK 47 74 41 71 / 50 40 30 20 PONCA CITY OK 61 76 51 70 / 40 60 50 30 DURANT OK 66 79 56 80 / 40 60 50 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON APR 2 2012
OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON APR 2 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS
AFTERNOON THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN
NORTH TEXAS.
LOCATION...
THE SLIGHT RISK INCLUDES MUCH OF THE NWS NORMAN FORECAST
AREA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 1 AM.
IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFTOPS...AND VEGETATION FROM DAMAGING HAIL
UP TO TENNIS BALL SIZE.
DAMAGING WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE PREPARED FOR
THUNDERSTORMS TO BEGIN BY 4 PM. FARTHER EAST...THE RISK OF SEVERE
WEATHER WILL TAKE PLACE IN THE LATE EVENING AND OVERNIGHT.
DISCUSSION...
HEATING OF AN ADEQUATELY MOIST AIR MASS...ALONG WITH SEASONABLY COOL
TEMPERATURES ALOFT...WILL YIELD MODERATE TO STRONG INSTABILITY
ACROSS THE REGION THIS AFTERNOON. A DRYLINE WILL NEAR FAR
WESTERN PARTS OF OKLAHOMA AND NORTH TEXAS BY LATE AFTERNOON.
AN APPROACHING UPPER LEVEL STORM WILL STALL TO THE WEST OF THE
DRYLINE. BECAUSE THE LOW IS STALLING...THE NUMBER OF STORMS
OCCURRING IN THE AFTERNOON AND EVENING HOURS MAY BE RELATIVELY
FEW...BUT ANY STORMS THAT DEVELOP ARE LIKELY TO BECOME SEVERE.
SUPERCELLS ARE POSSIBLE...WITH AN ENHANCED RISK FOR VERY LARGE AND
DAMAGING HAIL.
DURING THE EVENING AND OVERNIGHT HOURS...THE LOW LEVEL JET WILL
PROMOTE AN INCREASING NUMBER OF THUNDERSTORMS...ESPECIALLY FROM
NORTH TEXAS INTO SOUTHERN OKLAHOMA...AND ALSO ALONG A COLD FRONT
ENTERING NORTHWEST OKLAHOMA. A RISK OF SEVERE WINDS AND HAIL UP
TO 2 INCHES IN DIAMETER WILL CONTINUE THROUGH AT LEAST THE FIRST
HALF OF THE NIGHT...AND THE RISK OF HEAVY RAINFALL WILL INCREASE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THE UPPER LEVEL LOW WILL MOVE INTO OKLAHOMA AND WESTERN NORTH TEXAS
ON TUESDAY. THIS WILL BRING INCREASED COVERAGE OF RAIN AND
THUNDERSTORMS. SOME SEVERE WEATHER IS POSSIBLE. A FEW THUNDERSTORMS
ARE AGAIN POSSIBLE IN NORTHERN OKLAHOMA ON WEDNESDAY...AND A SLIGHT
CHANCE OF THUNDERSTORMS IS FORECAST FOR MUCH OF NEXT WEEKEND.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 342 PM CDT MON APR 2 2012 OKZ052-022115- BRYAN OK- 342 PM CDT MON APR 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BRYAN COUNTY UNTIL 415 PM CDT... AT 336 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR UTICA... MOVING NORTH AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... DURANT...ARMSTRONG...ALBANY...BLUE AND UTICA. MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY AFTERNOON FOR SOUTHEASTERN OKLAHOMA. LAT...LON 3385 9615 3382 9637 3407 9646 3413 9614 TIME...MOT...LOC 2036Z 170DEG 24KT 3387 9627 WR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT MON APR 2 2012
OKZ047-051-052-022145-
BRYAN OK-MARSHALL OK-JOHNSTON OK-
420 PM CDT MON APR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRYAN...MARSHALL
AND WEST CENTRAL JOHNSTON COUNTIES UNTIL 445 PM CDT...
AT 415 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM KINGSTON TO FARMERSVILLE TEXAS...MOVING NORTH AT 35 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
MADILL...TISHOMINGO...KINGSTON...COLBERT...OAKLAND...RAVIA...
WOODVILLE...CARTWRIGHT...REAGAN...RUSSETT...LITTLE CITY AND
MCBRIDE.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY AFTERNOON FOR SOUTHEASTERN OKLAHOMA.
LAT...LON 3382 9653 3384 9662 3389 9659 3389 9664
3391 9665 3390 9668 3391 9684 3404 9689
3451 9681 3449 9678 3377 9647 3377 9650
TIME...MOT...LOC 2115Z 174DEG 30KT 3402 9671 3324 9637
WRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CDT MON APR 2 2012
OKZ016-022-022315-
CUSTER OK-WASHITA OK-
540 PM CDT MON APR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR CUSTER AND NORTH CENTRAL
WASHITA COUNTIES UNTIL 615 PM CDT...
AT 537 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLINTON...
MOVING NORTH AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
CLINTON...ARAPAHO...BUTLER AND STAFFORD.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY AFTERNOON FOR NORTHWESTERN OKLAHOMA.
LAT...LON 3582 9906 3581 9899 3545 9888 3539 9909
3574 9931
TIME...MOT...LOC 2237Z 159DEG 27KT 3546 9901
WRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT MON APR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL CLINTON 35.51N 98.97W
04/02/2012 E1.00 INCH CUSTER OK EMERGENCY MNGR
&&
JPIKEThe Altus AFB radar (KFDR), 128 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
15 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail was reported by a KOCO-TV storm spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370860, 370861, 370862, 370900, 370901, 370863, 370897, 370903, 370864, 370865, 370898, 370905, 370866, 370904, 370867, 370868.